High Wind, Gibson
- When
- February 11, 11:00 AM CST to 4:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- AWOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A powerful low pressure system moved northeast across central Illinois. Damaging southwest winds occurred during the day as solar heating warmed the lower atmosphere.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A powerful low pressure system moved northeast across central Illinois. Damaging southwest winds occurred during the day as solar heating warmed the lower atmosphere. The peak measured wind gust in southwest Indiana was 63 mph at an unofficial observing site near Mount Vernon in Posey County. At the Evansville airport, the official peak gust was 59 mph. Where the January 27 ice storm left weakened and hanging tree limbs, the wind caused another round of power outages. Power lines and tree limbs were down at several locations in Gibson County. A few whole trees were down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:22 AM CST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
522 AM CST WED FEB 11 2009
.UPDATE...
UPDATED AVIATION SECTION FOR THE 12Z TAF ISSUANCE.
&&
.DISCUSSION... /ISSUED 317 AM CST WED FEB 11 2009/
BIGGEST CHALLENGE...AT LEAST IN THE SHORT TERM...WILL BE THE
HANDLING OF THE SYSTEM JUST BEGINNING TO AFFECT OUR CWA.
A VIGOROUS STORM SYSTEM CENTERED OVER THE CENTRAL PLAINS WILL
RACE ACROSS ACROSS OUR CWA TODAY. AT THE TIME OF THIS WRITING
SCATTERED CONVECTION COVERED MOST OF OUR CWA GENERALLY ALONG AND
NORTHWEST OF THE OHIO RIVER WHILE A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM FAR SOUTHEAST MISSOURI INTO SOUTH
CENTRAL ARKANSAS.
LOCAL RADARS CONTINUE TO INDICATE THE MAIN PRECIPITATION SHIELD
LIFTING NORTHWARD...AND WILL LIKELY SET UP SHOP JUST NORTH AND
NORTHWEST OF THE FORECAST THROUGH THE MORNING HOURS. BASED ON THE
CURRENT AND FORECAST POSITION OF THE MAIN CONVECTIVE LINE...WILL
LIKELY HAVE TO SPLIT THE FIRST PERIOD POP/WX GRIDS TO BETTER
DEFINE THE AREA/S OF GREATEST POTENTIAL.
DECIDED TO CONTINUE WITHOUT A FLOOD WATCH DUE TO LACK OF CONFIDENCE
IN WIDESPREAD HEAVY RAINS AHEAD OF THE FRONT...AND FAST MOVEMENT OF
THE FRONTAL PRECIPITATION THROUGH THE AREA. HOWEVER...THE GROUND
IS SATURATED AND WHETHER OR NOT THERE IS SIGNIFICANT FLOODING...THE
GREATER THREAT MAY BE FOR UPROOTED TREES WITH THE CONVECTIVE AND
NON-CONVECTIVE WINDS EXPECTED THROUGH LATE THIS AFTERNOON. WILL
INSERT A MENTION OF THIS IN THE NEXT ISSUANCE OF THE NPW.
LATEST MODEL RUNS A BIT DIFFERENT ON THE TIMING/MOVEMENT OF THIS
SYSTEM...BUT THEY ALL MOVE THIS SYSTEM RAPIDLY ACROSS OUR CWA.
SURFACE LOW CURRENTLY CENTERED OVER THE CENTRAL KS/OK BORDER IS
EXPECTED TO BE OVER EAST CENTRAL IL/WEST CENTRAL IN BY 18Z. IN THE
PROCESS IT WILL PULL A STRONG COLD FRONT ACROSS THE CWA. IT IS
STILL NOT THAT ROBUST IN QPF WITH THE LINE...AND SEEMS TO
EMPHASIZE THE AREA IMMEDIATELY SOUTH AND EAST OF THE QUAD STATE
FOR THE BEST CONVECTION. CANNOT DISCOUNT THIS
POSSIBILITY...ESPECIALLY FOR TRUE SURFACE- BASED CONVECTION.
INSTABILITY IS STILL SOMEWHAT LIMITED...HOWEVER GIVEN THE WIND
FIELDS IN PLACE...ANY AMOUNT OF POSITIVE CAPE WILL BE SUFFICIENT
FOR AT LEAST A FINE LINE OF SHOWERS/STORMS WHICH COULD BRING DOWN
THE EXTREME 70-80KT WINDS JUST OFF THE SURFACE. IN ADDITION...LOW
LEVEL AND DEEP-LAYER SHEAR VALUES ARE OFF THE CHARTS...SO IF
THERE IS MUCH SURFACE BASED INSTABILITY TO WORK WITH...TORNADIC
SUPERCELLS COULD RESULT. HAVE TO KEEP THAT IN MIND...BUT FEEL THAT
A FINE LINE IS THE MOST LIKELY MODE WITH THE FRONT.
THIS AFTERNOON PRECIPITATION WILL QUICKLY CLEAR THE CWA. IN THE
WAKE OF THIS SYSTEM...HIGH PRESSURE SHOULD KEEP THE REGION DRY AND
A LITTLE COOLER THROUGH THURSDAY NIGHT. ON FRIDAY PRECIP CHANCES
WILL CREEP BACK INTO SOUTHEAST MISSOURI AS THE NEXT STORM SYSTEM
BEGINS TO MOVE OUT OF THE CENTRAL PLAINS. PRECIP CHANCES WITH THIS
SYSTEM WILL BE GREATEST ON FRIDAY NIGHT AS THE SYSTEM ACTUALLY
TRACKS ACROSS OUR CWA. ON SATURDAY IN THE WRAP AROUND
MOISTURE...RAIN MAY MIX WITH SNOW ACROSS OUR NORTHERN AND
NORTHWEST COUNTIES BEFORE ENDING. MADE NO CHANGES BEYOND SATURDAY.
&&
.AVIATION...
CONVECTION WILL CONTINUE TO MOVE ACROSS THE FA THROUGH THE MORNING
HOURS WITH S TO SW WIND GUSTS IN EXCESS OF 30 KTS. ISOLD GUSTS MAY
REACH 40 KTS. WINDS WILL VEER MORE TO THE SW THROUGH THE COURSE OF
THE DAY WITH SIGNIFICANT GUSTS 35 TO 45 KTS POSSIBLE. BKN VFR CIGS
JUST ABOVE 3K FT SHOULD BE THE RULE WITH OCNL MVFR OR BRIEF IFR
EARLY THIS MORNING WITH CONVECTION. SOME BREAKS WILL OCCUR THIS
AFTERNOON WITH CLEARING SKIES EXPECTED THIS EVENING. WINDS WILL
DIMINISH LATE THIS AFTERNOON OR EARLY THIS EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 602 AM CST WED FEB 11 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111815- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 602 AM CST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM. REFER TO THE WARNING PRODUCT FOR DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING ACROSS MUCH OF THE AREA. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE MAIN HAZARDS. MOVEMENT OF THE ACTIVITY WILL BE EAST TO NORTHEAST AT 60 TO 70 MPH. LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS THROUGH THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE MORNING HOURS. JAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST CALVERT CITY 37.03N 88.35W
02/11/2009 M51 MPH MARSHALL KY NWS EMPLOYEE
&&
PATSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 924 AM CST WED FEB 11 2009 ILZ089>091-093-094-KYZ001>013-111700- JOHNSON-POPE-HARDIN-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE- BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN- LYON-TRIGG-CALDWELL- INCLUDING THE CITIES OF...VIENNA...GOLCONDA...ELIZABETHTOWN... MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY... MARION...EDDYVILLE...CADIZ...PRINCETON 924 AM CST WED FEB 11 2009 ...SHOWERS PRODUCING STRONG AND GUSTY WINDS... LINES OF SHOWERS MOVING RAPIDLY NORTHEAST ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS WILL PRODUCE STRONG WINDS...GUSTING UP TO 50 MPH. A WIND GUST TO 51 MPH WAS RECENTLY REPORTED BY AN OBSERVER ON TOP OF A HILL AT CALVERT CITY KENTUCKY. A LINE OF SHOWERS WILL MOVE NORTHEAST ACROSS VIENNA ILLINOIS...PADUCAH...BENTON...AND MURRAY KENTUCKY THROUGH 1030 AM. STRONG WINDS GUSTS EARLIER THIS MORNING HAVE BROUGHT SOME POWER OUTAGES TO PLACES WHERE POWER WAS RESTORED FROM THE ICE STORM. BE PREPARED FOR A NEW ROUND OF HAZARDS FROM THESE WINDS...INCLUDING FALLING TREE LIMBS...AND DEBRIS OR OBJECTS ON ROADS. MY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
959 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND GST METROPOLIS 37.15N 88.71W
02/11/2009 M47 MPH MASSAC IL AWOS
&&
PATSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1003 AM CST WED FEB 11 2009 INZ081-082-085>088-KYZ010>022-111715- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON- TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...MARION...EDDYVILLE...CADIZ... PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON 1003 AM CST WED FEB 11 2009 ...LINE OF SHOWERS PRODUCING STRONG AND GUSTY WINDS... A LINE OF SHOWERS WILL MOVE RAPIDLY EAST ACROSS SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY LATE THIS MORNING. THESE SHOWERS WILL PRODUCE STRONG WINDS...GUSTING UP TO 50 MPH. THE LINE OF SHOWERS WILL REACH A LINE FROM MORGANFIELD KENTUCKY....THROUGH PRINCETON KENTUCKY...TO CADIZ...BY AROUND 1030 AM. THE LINE WILL REACH EVANSVILLE...HENDERSON...MADISONVILLE...AND HOPKINSVILLE BY 11 AM. OWENSBORO WILL BE AFFECTED AROUND 11 AM. STRONG WIND GUSTS EARLIER THIS MORNING HAVE BROUGHT SOME POWER OUTAGES TO PLACES WHERE POWER WAS RESTORED FROM THE ICE STORM. BE PREPARED FOR A NEW ROUND OF HAZARDS FROM THESE WINDS...INCLUDING FALLING TREE LIMBS...AND DEBRIS OR OBJECTS ON ROADS. MY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM NON-TSTM WND GST HOPKINSVILLE 36.85N 87.49W
02/11/2009 M42 MPH CHRISTIAN KY AMATEUR RADIO
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM NON-TSTM WND GST POPLAR BLUFF 36.76N 90.41W
02/11/2009 M46 MPH BUTLER MO ASOS
&&
PATSThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154082, 154083, 154084, 154085, 154086, 154087.